Kentucky, 2002Flood in Kentucky, September 28, 2002
September 28, 2002 · NWS LMK · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 27, 9:10 PM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Sep 27, 9:10 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1010 PM EDT FRI SEP 27 2002
QUESTION OF THE HOUR IS THE FOG POTENTIAL FOR LMK CWA OVERNIGHT.
ATTM, WINDS HAVE ALREADY GONE BELOW 5KTS IN LOWEST FEW HUNDRED
METERS AGL AS OF 1Z. THERE ARE SOME RESIDUAL CLOUDS 6KFT OVER SERN
1/2 OF CWA WHICH LOOK TO BE ASSOC WITH SUBTLE 850MB DEF ZONE SEEN IN
21Z RUC40 FCST, AND SHOULD MAKE SLOW PROGRESSION SE NEXT FEW HOURS.
HOWEVER, THESE CLOUDS WOULD REPRESENT A SIG LIMITING FACTOR FOR FOG
SHOULD THEY HANG AROUND ALL NIGHT SFC TDS REMAIN FAIRLY HIGH, IN
MID/UPPER 60S AND FRANKFORT HAS ALREADY DROPPED TO 2SM BR IN LAST
HOUR, WHILE 3 TAF SITES REMAIN AOA 10SM. CALLING AREA AWOS SITES
ALSO INDICATES VISIB ATTM REMAIN UNRESTRICTED, BUT T-TD SPREADS ARE
BELOW 5F.
OTHER INGREDIENT TO CONSIDER IS AXIS OF HEAVY RAINS LAST NIGHT WEST
OF I-65 HAS SATURATED THE SOILS, AND 18Z ETA BUFKIT DATA INDICATES
THAT SOME EVAPORATION OF THIS MOISTURE BACK INTO NOCTURNAL BOUNDARY
LAYER WILL OCCUR OVERNIGHT. 20KM RUC ON WEB DOES HAVE MOST OF LMK
CWA AOB 1/2SM FG BY 12Z/SAT, AND THIS MODEL HAS EXHIBITED SKILL WITH
RADIATIONAL FOG IN THE PAST. CONVERSELY, NORMAL SETS OF MOS GUIDANCE
ARE LACKLUSTER WITH FOG, EXCEPT MAV AT KHNB IN SRN IND WHICH HAS CAT
1 CIG BY 12Z/SAT.
PENDING EXAMINATION OF 2Z METARS AND AWOS DATA, AT THIS POINT I WILL
LIKELY BUMP UP WRN 1/2 OF CWA TO AREAS OF FOG OVERNIGHT, SOME OF
IT COULD BE LOCALLY DENSE ESP IN VALLEY AND RIVER BOTTOM
LOCATIONS. THE ERN ZONES HAD SIG CLOUD COVER TODAY KEEPING MAX TEMPS
QUITE COOL, BUT PBL WINDFIELD WILL BE HIGHER OVERNIGHT SUGGESTING
MORE OF A LOW STRATUS THAN SURFACE FOG. BUT TO PLAY IT SAFE AND
SINCE ASOS OBS THERE ALREADY GOING DOWN, THINK THERES STILL DECENT
THREAT OF FOG SO ILL GO AREAS THERE AS WELL. ILL ALSO UPDATE THE
ONGOING HAZ WX OUTLOOK (SPSSDF) WITH RESPECT TO POSSIBLE FOG.
THX PAH FOR COORD CALL.
.SDF...NONE.
XXV
In the hours before
Special weather statement, Sep 27, 9:44 PM EST, 3 hours 16 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-281300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1044 PM EDT FRI SEP 27 2002
.SYNOPSIS...
AS THE REMNANT CIRCULATION OF ISIDORE RAPIDLY DEPARTS TO THE
NORTHEAST, SURFACE HIGH PRESSURE WILL SLIDE INTO THE OHIO AND
TENNESSEE RIVER VALLEYS THROUGH SATURDAY MORNING.
.FOG POTENTIAL...
AS SKIES CLEAR, ENOUGH RESIDUAL SURFACE MOISTURE AND LIGHT WINDS
WILL EXIST, SUCH THAT AREAS OF FOG ARE FORECAST TO DEVELOP ACROSS
ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA, AS THE OVERNIGHT
HOURS PROGRESS. COUNTIES THAT SAW HEAVY RAINS THURSDAY NIGHT, MAINLY
WEST OF I-65, HAVE THE HIGHEST POTENTIAL FOR FOG FORMATION. IN
ADDITION, AREAS FROM LEXINGTON DOWN TOWARDS LAKE CUMBERLAND THAT SAW
LITTLE SUNSHINE FRIDAY HAVE A SIGNIFICANT POTENTIAL FOR FOG
FORMATION EARLY SATURDAY MORNING. VALLEY AND RIVER BOTTOM LOCATIONS
MAY OBSERVE LOCALLY DENSE FOG, AS THE COOL AND MOIST AIR SETTLES IN
THESE PROTECTED AREAS.
IF YOU HAVE TRAVEL PLANS EARLY SATURDAY MORNING ACROSS THE REGION,
PLEASE CHECK THE LOCAL FORECAST FOR UPDATES ON THE FOG POTENTIAL AND
PLAN TO ALLOW SOME EXTRA TIME TO REACH YOUR DESTINATION. THIS
INFORMATION CAN BE HEARD ON NOAA WEATHER RADIO, OR VIEWED ON OUR
WEBSITE AT WEATHER.GOV.
XXV
Flood, Butler
- When
- September 28, 1:00 AM EST to 5:00 PM EST
- Where
- Butler forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.207, -86.682 (the zone’s center; the record gives no point)
The remnants of Tropical Cyclone Isidore dropped heavy rains over South Central Kentucky on September 26 and 27. This caused rises on the Green River at Woodbury. The Green River at Woodbury crested at 33.2 feet at 0545 EST on September 28. Flood stage at Woodbury is 33 feet. At this level, lowlands around Woodbury begin to flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in South Carolina, September 28, 2002F0 · 2 events
- Flood in Kentucky, September 28 to 29, 20021 event
- Flood in Puerto Rico, September 28, 20021 event
- Waterspout in Gulf of Mexico, September 28, 20021 event
- Wildfire in Hawaii, September 28 to 30, 20021 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320187.